…or that is what I’ve been thinking for the last few weeks, or is it months?
My brain was on fire, it was as if I had been given a whole new set of brain cells and it was now frantically trying to reconfigure them to work with this body. The problem was, it was failing!
The symptoms: It is almost painful, this constant bombardment of simultaneous noise inside my head. My tinnitus seems to now to have spread and that constant high pitch has changed to a cacophony of out-of-tune noise, like an old radio trying to tune into many stations at once, but this is loud, constant and throughout my brain. Could the tinnitus also be related to my medication?
My vision has always been affected; everything I see jitters, but I have had this for so long, it is my normal. Now, my vision seems to be going in and out, sometimes not so bad, but other times, it badly disturbs my balance. As I move this gets worse.
I can feel and hear the constant whoosh, whoosh as my heart pounds the blood through my brain and then it skips a beat, then another, it hurts as my heart seems to flutter and stutter. I lose my breath, it seems like I’m unable to breathe in; I can’t take that breath! I’ll cough and sometimes to the point of choking. I can cough so hard, that I hurt from top to toe…. I can’t breathe!
Then there are the moments where there is nothing. It feels as if my brain is working harder and harder, as it desperately tries to get the whole thing aligned. The tempo just increases and increases and everything is about to burst and then nothing! It hits me like nothing I’ve really experienced before. It is like awaking in a new place. It’s different from what I have as absences, where I almost pop out of a sleeping day dream. This is like things appear slowly, out of the darkness and for a moment I have no idea where I am, or who I am. Then I become aware of the noise in my head again, as it starts to build and I feel myself come back, just as if my brain is switching on all the things that make me, me. Sometimes this seem to be a seizure I’m coming around from, other times its just different!
I don’t sleep as you would think as sleep. I’m sedated; I take my medication and I wait for the slow and horrible oppressive moment when the heaviness, the dullness and the blank night takes over. I don’t dream, but now I have these moments when lights flash again and again inside my mind. It’s like a thunderstorm racing across an endless black sky. This does happen in the day too, just like a photographic flash right before me.
These are a few of the most noticeable things and it seemed that they were getting a lot worse. I was growing more certain, that this was it and I would not be coming back!
I’ve been trying to reduce the prescribed medication, as I think this is having a major, and detrimental, impact on my life. The morphine was bad, but it seems to be nothing like the Gabapentin. I had come down from 300mg, three times a day, to 100mg, three times a day. This had taken a long time. This had not been easy and a lot of my daily symptoms seemed to be affected by this. I couldn’t concentrate, or read, remember, focus, or get going. My hallucinations became more pronounced, my vision blurred and all in all it was not good. It was obvious that Gabapentin was the cause, or the type of medication was the cause; I’ll explain what I mean by that shortly.
I decided that my next step was to drop the afternoon dose and stay with 100mg in the morning and one at night. At first this didn’t seem to make much difference, so I was pleased and after another two weeks, decided to drop the morning dose too. The impact was quite marked. It was then that my brain seemed to go into overdrive. It felt as if my brain had been released, freed and now left to be able to function as it should, or that is what I thought. However, as time went on, it felt as if my brain was struggling to cope and the symptoms I described above developed.
I didn’t want to believe it was the Gabapentin that was doing this, but then it hit me, if it is not the medication, then it must be my dementia taking a next downward step! I was then persuaded to start taking the morning dose again and I did. Within a week, my brain is not so manic and the symptoms have started to ease. I was on a really low dose of Gabapentin, but it was the problem, or at least a part of it.
I said I would come back about the medication being the cause and although I do believe this to be true, it is not just Gabapentin that is the problem.
Here is what I am taking now:
This was prescribed for treatment of my neuropathic pain in my face and down my right side.
Not sure why this was prescribed.
GABA, is a neurotransmitter, the component part of how messages travel around the brain, which the brain normally produces to reduce electrical activity in the Central Nervous System. It basically calms you down. Gabapentin and Pregabalin are synthetic forms off GABA.
Research is now suggesting that this related medication blocks the formation of synapses, the point where messages travel from one nerve, or brain cell, to another. This seems to occur mostly in the Hippocampus, the part of the brain which plays a critical and fundamental role in learning, memory and spatial awareness. When brain cells stop functioning, the brain has no further use of that cell and it is allowed to die. The Grey Matter of the brain then will appear to shrink and those all functions are demonised; muscle control, sensory perception, such as seeing and hearing, memory, motion, speech, decision making and self control.
Benzodiazepines amplify the effects of GABA. They are psychoactive drugs and known as, downers, they relax muscles and relieve anxiety. They are sometimes used as a sedative prior to having surgery.
Lorazepam is a benzodiazepine and something I take!
Used to treat anxiety associated with depression.
Other medication that has impact on neurotransmitters and as such react with Gabapentin, Pregabalin and Lorazepam;
Citalopram, is an antidepressant in a group of drugs called SSRIs.
SSRIs increase Serotonin levels. Serotonin is thought of as the happy chemical.
Venlafaxine, is another antidepressant. SNRI
SNRIs increase both serotonin and noradrenaline.
Noradrenaline is a stress hormone.
Mirtazapine, is another antidepressant.
This affects the balance of Neurotransmitters.
As you can see, I’m on six types of medication that could be having a negative impact on one another. If Gabapentin is the problem, or one of the others, I’m not sure. I need to come off some, if not all, this medication, but I need help of a doctor that knows.
Doctors just seem to be giving me medication without any thought of what I am on, or the impact of one drug to another. I wonder if this is the normal situation? If it kills me in the end, it will be a doctor that signs the death certificate and they are not going to say, overdose by neglect of over prescribing!
The last point, most of the above are to treat depression, but I have never been so depressed as I am now! I have never been a a darker place and I cannot continue with this much longer!
Please comment on anything I have said, or if you have any suggestions, ideas or something that you do and would like to share, then please fill in the form below and Click Send. It will come straight to me. Thank You!
Categories:Dementia Related Post